I recently started taking fiber into consideration with my diet. I started eating fiber one cereal in the morning and usually a fiber one bar in the afternoon. The cereal had 13g per cup and I was eating about 2 cups and the bars have 9g of fiber. I would sometimes eat 2 bars a day or 2 bowls of cereal each day.
About 1 to 1 1/2 weeks after I started the fiber intake, I noticed a change in bowel movements. I started to have stomach cramps and severe diarrhea. The first few days were several boughts a day and very liquidy. Now typically in the evenings (not every day) my stomach will get upset and my bowel movement will be partially normal and the rest I guess mushy. (Gross I know, we're all adults here right??)
I have become very concerned with this. Is it the fiber intake or do I have something going on? This has been going on for about 1 1/2 to 2 weeks. I have since cut the fiber from my diet. I am very paranoid that something much bigger is going on. I do not have bloody stool and the color is very light brownish/yellow. I know that fiber can help harden your movements and sometimes constipate you if you have too much. But can it do the opposite?
I am very worried and look forward to hearing from someone.
Forgive me if I mention anything you already know, but I'll cover everything I can think of, so as not to leave anything out. My guess is, if you hauled off and added the cereal and treat bar all at once, could be that caused your upset stomach. Supposedly one should increase fiber in small increments, slowly, to prevent exactly your situation. There is also a possibility that something with the cereal and/or the treat did not agree with you. So, I think you could possibly try other brands of fiber type stuff, add it slowly to your diet, and see how that works. You can also get fiber from ordinary stuff like Cheerios cereal, whole wheat bread, and salads. You also need to eat enough food to make the right size bowel movements... that is, do not just eat the high fiber stuff and not much else, or you'll get indigestion. And it goes without saying to stay well-hydrated and exercise regularly, helps digestion.
I have trouble controlling my bowels. Now, this is not all the time, but it can go over a week where I actually have to wear an adult diaper..how embarrassing, but necessary. I;ve been to the doc, but no answers. I even doubled up on my anti-diahreeal medication (OTC) to no avail.
I am only in my early 50;s and very active. I cannot find a reason for this annoying problem,
Do you have any suggestions? I eat oatmeal every morning and eat a balanced diet, so I am totally mystified as to what is happenening. Can you possibly have any ideas as to why this is happening!
Could be you've got either a bacteria/virus in your intestines, which a doc can run some tests for anything like that, and give you drugs to get rid of it. Or could be you have a temporary "bowel incontinence," sort of a cousin to urinary incontinence. Again, that can be figured out by your family doc, and he can refer you to a specialist for diagnosis and treatment if necessary. I personally don't know other possibilities, there may be others that are fairly simple to take care of, like perhaps a glandular/hormonal imbalance caused by all sorts of things. One other thing, some medicines can do this, so have your doc review the side effects of them, and maybe a change will stop this. I feel for you, indeed. Hope you can get it resolved soon.
Thank you for the post. I DO eat a high fiber cereal everyday..OATMEAL. It is the "steel-cut" version, the whole entire grain, unlike Quaker Oats which is shaved off the grain of Oats.
Thank you for your advise.. I also have Multiple Sclerosis. I feel that is also might be related to my MS, because in MS the nerves & brain are affected..nerves are everywhere in your body, and even down below. Occasionally, this happens when my MS acts up and I hate it. I hate having this disease, I have had it for 6 yrs now, and I have learned to live with MS, but it's these kind of symptoms due to MS, I just lowth.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.